Peer Exchange

Select Topic:
Browse by Series:

Treating CINV Due to Immunotherapy and Targeted Therapy

PANELISTS: LEE S. SCHWARTZBERG, MD, UNIVERSITY OF TENNESSEE HEALTH SCIENCE CENTER; ERIC ROELAND, MD, UNIVERSITY OF CALIFORNIA, SAN DIEGO; BETH EABY-SANDY, CRNP, O
Thursday, August 17, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
<iframe width="560" height="315" src="https://www.youtube.com/embed/AsNcs77cEn0?rel=0&amp;autoplay=1&amp;fs=0" frameborder="0" allowfullscreen></iframe>

Transcript:

Lee S. Schwartzberg, MD: Beth, you mentioned immunotherapy and chemotherapy, together, for non–small cell lung cancer. This is an exciting area. We’re at the 2017 ASCO Annual Meeting, and we’re going to hear a lot about immunotherapy. What’s your experience with CINV as it relates to immunotherapy?

Beth Eaby-Sandy, CRNP, OCN: I initially thought, “Wow, why would immunotherapy cause nausea?” But, if you look at these drugs, even as a single agent for the PD-1 and PD-L1 inhibitors, they report that up to 20% to 30% of patients are having some grade of nausea with them. I can tell you, clinically, I have seen some of that.

It’s interesting because they would be listed, generally, on the low emetogenic threshold for the guidelines. So, typically, that would say, “You could give them a low dose of steroid,” but I wouldn’t really want to do that with immunotherapy. It probably wouldn’t hurt for 1 day, but it’s probably not my first drug of choice. I traditionally don’t. I don’t traditionally give antiemetics prior to intravenous immunotherapy treatment. But, I have had to, sometimes. Now, immunotherapy plus chemotherapy is a whole different ball game because, then, you’re treating the nausea associated with the carboplatin.

Lee S. Schwartzberg, MD: Are you giving steroids in that case? That’s a debate—when you’re giving a PD-1 as monotherapy, and now you’re adding chemotherapy, and of course, it’s got carboplatin plus another agent. What are your thoughts on that?

Beth Eaby-Sandy, CRNP, OCN: If you look traditionally at the guidelines, you would give a steroid. Adding in the immunotherapy, the guidelines want you to shy away from the steroid. However, I don’t think that 1 dose of low dose of dexamethasone is going to dramatically change the outcome of the immunotherapy. Now, I can say that, theoretically, I don’t know that. There are no randomized data to support that. So, can we shy away from the dexamethasone? I can tell you, in clinical trials, it was really up to the practitioner. You could prescribe dexamethasone with the chemotherapy plus immunotherapy, or you don’t have to.

In our case, a lot of times we didn’t. We would just give, maybe, a 5-HT3 (5-hydroxytryptamine) and NK1 (neurokinin 1) together and eliminate the dexamethasone, again, because of the theoretical idea that it may counteract or be counterintuitive to the immunotherapy drug. However, do I think that, especially if a patient is at high risk, 8 mg or 12 mg of dexamethasone for 1 day is going to dramatically decrease the efficacy of the immunotherapy? Probably not. And I can tell you that in several of our patients who I treat, especially with brain metastases or patients with chronic obstructive pulmonary disease, who are on prednisone, 10 mg every day of their life because they have to be, that doesn’t automatically make me not give them an immunotherapy. We have treated patients who are on low doses of steroids with immunotherapies successfully. I don’t have any randomized data to say that that’s a bad thing, but it can be done safely. I can say that I think that’s going to be up to the user; I think that’s going to be up to the physician, or the nurse practitioner, or the clinical pharmacist, to make a recommendation on whether or not they need the dexamethasone as that cornerstone of therapy for the antiemetic.

Howard Levine, PharmD: I always get into the issue, and I’ve had this issue with our physicians in some cases about the use of dexamethasone in certain patients aside from the immuno-oncology drugs. And the question is, “I have a patient who has issues with glucose. Do I want to give them that dose?” And I have had to pull data from various studies to show that it didn’t really make a difference for a small dose, for a small period of time; or even a large dose for a small period of time. The question I always have is, “Can you show me a study with antiemetics that doesn’t use steroids?” And the answer is, “I don’t really think so.”

Beth Eaby-Sandy, CRNP, OCN: No.

Howard Levine, PharmD: All those results are the combination of 2. When you take the steroid away, are you really giving an effective therapy, or not? I would have an issue with doing that. I don’t know what the answer is, but I have an issue with it. We’ve told our physicians, and they basically have backed down and said, “OK, we give them the appropriate therapy for giving them control of CINV, and it needs dexamethasone. We give them dexamethasone, and we don’t worry about that, going forward.” The combination for lung, now, with immuno-oncology, you know, gets you into that whole other area, and I don’t really know the answer—although I suspect that, as you suggest, a dose or 2 isn’t going to make a difference.

Eric Roeland, MD: These are real boots-on-the-ground problems that we’re all facing. For me, I really think about patient risk factors. And if all those risk factors are there, then I’m more aggressive when having that conversation.

Beth Eaby-Sandy, CRNP, OCN: The patient whom I treated yesterday is a great case example. She has bone metastases and she just finished up radiation. She was in tremendous pain from the bone metastases. She’s currently on 4 mg daily of dexamethasone for the pain control. We’re tapering her off as quickly as we can, especially since we’re starting an immunotherapy drug. So, I didn’t add dexamethasone to her antiemetic regimen yesterday, because she has actually already taken 8 mg in the past 24 hours of dexamethasone. At that point, I’m saying, “There’s no reason for me to add additional. We’re going to taper you off as quickly as possible.”

There are so many reasons that they may be on dexamethasone, already. It’s not a contraindication—is what I’m trying to say—to start immunotherapy. But, as a general rule of thumb, you should make a decision based on patient risk factors and how much utility you think you are getting out of the dexamethasone, especially for that 1 day of the day of treatment.

Dawn Dolan, PharmD, BCOP: Nausea with immunotherapy, though, can be very complicated, too, because it could be an early sign of an endocrinopathy. It would be really tough to potentially differentiate whether it was pure nausea, from a nausea standpoint, or an early sign of a side effect.

Lee S. Schwartzberg, MD: Right. So, we have a whole new era that we have to get comfortable with. We need more data. It would be very interesting to go back to those trials and see if we could do a subgroup analysis between those that got dexamethasone and not, in terms of what their CINV results were. I think we have a lot to learn.

Transcript Edited for Clarity

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Slider Left
Slider Right
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.